Georgia, 2024

Damaging Wind in Georgia, August 8, 2024

August 8, 2024 · NWS TAE · 1 event in 1 county or zone

Scattered thunderstorms produced isolated instances of gusty winds in Brooks county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms produced isolated instances of gusty winds in Brooks county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 8, 12:13 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 12:13 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
113 PM EDT Thu Aug 8 2024

...New AVIATION...

.UPDATE...
Issued at 1103 AM EDT Thu Aug 8 2024

No changes were made to the forecast for today as the weather
remains on track across the region.

&&

.NEAR TERM...
(Today and tonight)
Issued at 412 AM EDT Thu Aug 8 2024

Hot and humid conditions are expected today with west to northwest
flow across the area. High temperatures are forecast to soar into
the mid 90s to near 100 with heat indices in the 105 to 116 degree
range. An excessive heat warning has been issued for the eastern FL
Panhandle, FL Big Bend, and the adjacent GA counties. A heat
advisory has been issued for the rest of the GA counties and SE
Alabama. This heat is dangerous on its own, plus we still have
ongoing cleanup from Hurricane Debby across the eastern portions of
the area. Please stay hydrated and take care of yourselves
especially if working outside.

A few storms will be possible across the Big Bend and south central
GA this afternoon. Coverage is expected to be fairly sparse, but
storms that do form could become strong with gusty winds the primary
threat. A "cold" front will begin to very slowly push into the
northwestern portions of the area late this evening and tonight
before stalling out. Lows tonight are forecast in the upper 70s to
low 80s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 412 AM EDT Thu Aug 8 2024

We get situated between two subtropical ridges on our east & west
flanks and a broad northern-stream upper trough absorbing TC Debby
heading into the weekend. The latter drags a frontal boundary into
the region, which should provide a focus for showers and
thunderstorms, in addition to the seabreeze. Highest rain chances
are offshore into the interstate corridors in a SW to NE orientation
given the modeled surface-to-500-mb west to southwesterly flow.
There is potential for some strong to severe storms capable of gusty
to perhaps damaging winds as forecast soundings depict Inverted-V
soundings and over 1000 J/kg of DCAPE.

Aside from convection, look for hot weather characterized by high
temperatures in the mid/upper 90s with triple-digit heat indices
near or above advisory levels (108 degrees). Isolated locations
could experience excessive heat of 113+ degrees. Widespread mid to
upper 70s for overnight lows will not provide much relief.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 412 AM EDT Thu Aug 8 2024

The base of the aforementioned trough attempts to nose south into
the region while sliding eastward late this weekend into early next
week. This pattern keeps the attendant front lingering over the Deep
South before potentially lifting north near the end of the long-term
period. The deterministic GFS is more aggressive on the troughing
with the axis cascading down the Eastern Seaboard versus the ECMWF
which keeps the trough positioned farther north. In either case, we
appear to eventually get into a NW flow regime thanks in part to a
stout upstream subtropical ridge anchored across the Desert
SW/Southern Plains. Usually summertime NW flow setups raise MCS
concerns, so that is something to keep an eye on.

Bottom line: daily chances for diurnal showers and thunderstorms are
forecast with highs in the 90s and lows in the mid/upper 70s. Peak
heat indices should be above 100 degrees, especially along the
immediate coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 110 PM EDT Thu Aug 8 2024

VFR conditions are generally expected to prevail with a light to
moderate westerly wind. That said, there is a chance for showers
and storms this afternoon in and around KTLH and KVLD, but
confidence wasn't high enough to include TSRA explicitly in the
forecast at this time. The overall timing of any showers or storms
near the aerodromes would be between 19Z to about 22/23Z. So
amendments may be necessary for those TAF sites depending on how
the showers and storms behave later today.

&&

.MARINE...
Issued at 412 AM EDT Thu Aug 8 2024

The pressure gradient has finally relaxed to the point where west to
southwest winds have subsided below headline criteria. Favorable
boating conditions prevail the next few days outside of
thunderstorms, for which the best chances are forecast through the
weekend.

&&

.FIRE WEATHER...
Issued at 412 AM EDT Thu Aug 8 2024

Dry conditions are expected through the end of the weak outside a
slight chance for showers and storms across the FL Big Bend on
Thursday and Friday. While rain chances will be low, the only fire
weather concerns will be high dispersions.

&&

.HYDROLOGY...
Issued at 412 AM EDT Thu Aug 8 2024

River Flood Warnings continue for Aucilla Lamont, Steinhatchee US-
19, and Valdosta Skipper Bridge. All of those rivers are currently
in minor flood stage. Suwannee River Rock Bluff and Manatee Springs
bear watching as they are forecast to potentially reach minor flood
some time this weekend. Although rain chances increase through the
weekend, minimal QPF does not warrant hydrologic concerns at this
time. Of course, summertime thunderstorms are always capable of
producing locally heavy downpours.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   99  79  95  76 /  30  10  50  10
Panama City   96  81  93  80 /  20  10  20  20
Dothan        99  77  96  75 /  10  10  20  20
Albany        98  77  96  76 /  10  10  30  20
Valdosta      98  78  97  76 /  20  10  50  10
Cross City    96  79  92  77 /  40  20  50  20
Apalachicola  93  82  90  81 /  30  20  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     High Rip Current Risk through late Friday night for FLZ112-114.

GA...Heat Advisory until 8 PM EDT this evening for GAZ120>131-142>148.

     Excessive Heat Warning until 8 PM EDT this evening for
     GAZ155>161.

AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Reese
MARINE...IG3
FIRE WEATHER...Merrifield
HYDROLOGY...IG3

In the hours before

Local storm report, Aug 8, 12:34 PM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
134 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Marine Tstm Wind 4 ENE Alligator Point   29.92N 84.34W
08/08/2024  M43 MPH          Franklin           FL   Mesonet

            Wunderground station KFLALLIG2 gusted to 43
            mph.

0130 PM     Marine Tstm Wind 3 ESE Panacea-Wakulla A 29.97N 84.36W
08/08/2024  M42 MPH          Wakulla            FL   Mesonet

            CWOP station FW6314 gusted to 42 mph.

&&
Special weather statement, Aug 8, 1:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
227 PM EDT Thu Aug 8 2024

FLZ015-115-127-081915-
Inland Franklin FL-Coastal Wakulla FL-Coastal Franklin FL-
227 PM EDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FRANKLIN COUNTY
THROUGH 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Carrabelle, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Yent Place, Morgan Place, and Lanark Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2989 8489 3001 8487 3001 8455 3000 8454
      2984 8459
TIME...MOT...LOC 1827Z 279DEG 18KT 2997 8480

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 8, 2:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
322 PM EDT Thu Aug 8 2024

GAZ159-082000-
Brooks GA-
322 PM EDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROOKS COUNTY
THROUGH 400 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pavo, or 13 miles southeast of Moultrie, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pavo, Morven, Hollis, and Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 8374 3104 8374 3103 8357 3107 8357
      3105 8354 3105 8350 3104 8349 3103 8347
      3096 8343 3094 8343 3094 8344 3091 8344
      3090 8343 3085 8343
TIME...MOT...LOC 1922Z 278DEG 17KT 3100 8366

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 57 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooks

When
August 8, 2:45 PM EST
Where
Brooks County, 3.81 mi ENE of Sand Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.000, -83.590

Large tree limbs blocked the right land of SR-122 eastbound at Alderman Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191903.